Pennsylvania, 2004

Ice Storm in Pennsylvania, January 4 to 5, 2004

January 4 to 5, 2004 · NWS PHI · 2 events in 2 counties and zones

Around half an inch of ice accrued on exposed surfaces in the higher terrain of the Poconos from the evening of the 4th into the morning of the 5th. Untreated roadways were extremely hazardous.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Around half an inch of ice accrued on exposed surfaces in the higher terrain of the Poconos from the evening of the 4th into the morning of the 5th. Untreated roadways were extremely hazardous. The freezing rain was caused by the combination of a low pressure system that formed on a cold front in the Ohio Valley and a high pressure ridge that extended into Ontario Province, Canada. The low pressure system moved from near Paducah, Kentucky during the early afternoon of the 4th, to Cincinnati, Ohio during the evening of the 4th, into northern West Virginia during the morning of the 5th, to the southern Delaware coast during the afternoon of the 5th. While it was warm enough aloft for precipitation to fall as rain, enough cold air remained in place near the higher terrain surfaces for the rain to freeze on contact.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 4, 4:35 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jan 4, 4:35 PM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
435 PM EST SUN JAN 4 2004

.SYNOPSIS...
A WARM FRONT DRAPPED ACROSS THE CWA THIS AFTERNOON IS PROGGED TO MOVE
NORTH DURING THE OVERNIGHT HOURS AND MONDAY MORNING. PRECIPITATION
ASSOCIATED WITH THIS FRONT WILL MOVE NORTH WITH IT. AT THE SAME
TIME...A COLD FRONT WILL BE MOVING IN FROM THE WEST OVERNIGHT AND
CROSS THE CWA MON MORNING INTO MON AFTN BRINGING MORE PRECIP WITH
ALONG WITH IT. MUCH COLDER AIR MOVES IN BEHIND THIS FRONT BRINGING
AND END TO OUR SPELL OF WARMER THAN NORMAL TEMPERATURES. THE REST OF
THE WEEK WILL BE COLD AND MAINLY DRY.

&&

.DISCUSSION...
RAIN WILL CONTINUE OVERNIGHT AFTER A BRIEF RESPITE IN THE EARLY
EVENING HOURS. RAIN IN THE SOUTHERN POCONOS AND NORTHWEST NEW JERSEY
COULD MIX WITH SLEET FROM TIME TO TIME DURING THE OVERNIGHT HOURS IN
THE HIGHER ELEVATIONS. PRECIPITATION WILL BECOME HEAVIER AND MORE
WIDESPREAD AS THE COLD FRONT ADVANCES IN FROM THE WEST TOWARD
MORNING. AROUND AN 1.5 INCHES IS POSSIBLE IN THE SOUTHERN
POCONOS...NORTHWEST NEW JERSEY...AND THE LEHIGH VALLEY BEFORE THE
FRONT MOVES OFF THE COAST MON AFTERNOON. WHILE SOME ISOLATED
FLOODING PROBLEMS ARE POSSIBLE IN AREAS OF POOR DRAINAGE OR ALONG
THE MOST FLASHIEST STREAMS...NO WIDEPSREAD FLOODING PROBLEMS ARE
ANTICIPATED. SMALLER RAINFALL AMOUNTS ARE ANTICIPATED FURTHER SOUTH.
AN SPS WAS ISSUED TO HELP HIGHLIGHT THE SITUATION. AS THE COLD AIR
MOVES IN BEHIND THE FRONT ON MON...A BRIEF CHANGEOVER TO SLEET AND
SNOW IS POSSIBLE ALL THE WAY DOWN TO CENTRAL NEW JERSEY AND THE
LEHIGH VALLEY. HOWEVER...NO SIGNIFICANT ACCUMULATIONS ARE EXPECTED.
ONCE THE FRONT MOVES OFF THE COAST...SKIES WILL BEGIN TO CLEAR AND
THIS WILL USHER IN A COLD BUT DRY WORK WEEK. IN FACT THE COLDEST
TEMPERATURES OF THE SEASON ARE EXPECTED THIS WEEK WITH LOWS IN THE
SINGLE NUMBERS IN THE NORMALLY COLDER SPOTS UP NORTH.

AS A SIDE NOTE...THE AIR TEMPERATURE AT LEWES DE REACHED 70 DEGREES
THIS AFTERNOON...THEN DROPPED 20 DEGREES WHEN AN EASTERLY FLOW DE
DEVELOPED.

THANKS TO ALL SURROUNDING OFFICES AND HPC FOR THE
COLLABORATION/COORDINATION.

&&

.MARINE...
SCA HAS BEEN HOISTED ON THE OCEAN. A SCA MAY BE NEEDED MONDAY NIGHT ON
THE BAY.

&&

.HYDROLOGY...
NO FLOOD WATCH IN EFFECT. HOWEVER...WITH 1.5 INCHES POSSIBLE IN THE
NORTHERN PORTIONS OF THE CWA...SOME ISOLATED FLOODING IS POSSIBLE IN
AREAS OF POOR DRAINAGE...AND ALONG VERY FLASHY STREAMS. THE PAST FEW
DAYS OF RELATIVELY DRY WEATHER HAS ENABLED LOCAL WATERSHEDS TO DRAIN
SOMEWHAT BEFORE THIS NEXT EVENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
MPO 31 39 21 29 / 90 90 30 10
ABE 35 47 26 37 / 90 90 30 10
RDG 38 47 27 37 / 90 90 30 10
PHL 42 53 32 39 / 90 90 50 10
12N 24 30 15 32 / 90 60 40 10
SMQ 37 48 27 39 / 90 90 50 10
TTN 38 52 30 38 / 90 90 60 10
MIV 46 58 30 40 / 70 90 60 10
N55 46 58 30 41 / 80 90 80 10
ACY 46 58 30 40 / 80 90 80 10
ILG 42 53 30 39 / 70 90 50 10
DOV 46 58 30 40 / 60 90 60 10
GED 48 57 31 41 / 60 90 70 10
&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE/OCEAN...SCA.
MARINE/DEL BAY...NONE.
&&

24/24
Hazardous weather outlook, Jan 4, 5:10 AM EST, 12 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 AM EST SUN JAN 4 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-041200-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
510 AM EST SUN JAN 4 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND
EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST
COUNTIES.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Jan 4, 3:26 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
326 PM EST SUN JAN 4 2004

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-051100-
ATLANTIC NJ-ATLANTIC COASTAL CAPE MAY NJ-BERKS PA-BUCKS PA-CAMDEN NJ-
CAPE MAY NJ-CARBON PA-CAROLINE MD-CECIL MD-CHESTER PA-
COASTAL ATLANTIC NJ-COASTAL OCEAN NJ-CUMBERLAND NJ-DELAWARE PA-
DELAWARE BEACHES DE-EASTERN MONMOUTH NJ-GLOUCESTER NJ-HUNTERDON NJ-
INLAND SUSSEX DE-KENT MD-KENT DE-LEHIGH PA-MERCER NJ-MIDDLESEX NJ-
MONROE PA-MONTGOMERY PA-MORRIS NJ-NEW CASTLE DE-NORTHAMPTON PA-
NORTHWESTERN BURLINGTON NJ-OCEAN NJ-PHILADELPHIA PA-QUEEN ANNES MD-
SALEM NJ-SOMERSET NJ-SOUTHEASTERN BURLINGTON NJ-SUSSEX NJ-TALBOT MD-
WARREN NJ-WESTERN MONMOUTH NJ-
326 PM EST SUN JAN 4 2004

...MOTHER NATURE TO REMIND US THAT WINTER IS STILL HERE...

BIG CHANGES ARE IN OUR FUTURE, WEATHER-WISE THAT IS. AFTER ABOUT TWO
WEEKS OF AT OR ABOVE NORMAL TEMPERATURES, A COLDER AIRMASS WILL SOON
SPREAD ACROSS THE REGION, ONE THAT IS MORE REPRESENTATIVE OF THE
SEASON. BUT FIRST WELL GET TO EXPERIENCE ONE MORE DAY OF EARLY
SPRING-LIKE TEMPERATURES ACCOMPANIED WITH PERIODS OF RAIN, POSSIBLY
HEAVY AT TIMES.

THE FRONTAL SYSTEM THAT HAS BEEN ALMOST STATIONARY THE LAST SEVERAL
DAYS, JUST TO OUR NORTH, IS EXPECTED TO LIFT OUT OF THE REGION
OVERNIGHT. AT THE SAME TIME, A COLD FRONT WILL APPROACH FROM
THE WEST AND IS EXPECTED TO PRODUCE PERIODS OF MAINLY LIGHT RAIN
ACROSS PORTIONS OF THE REGION TONIGHT. WITH THE SAME COLD FRONT ON
TOP OF US TOMORROW, COUPLED WITH AN AREA OF LOW PRESSURE RIDING
ALONG THE FRONT ITSELF, THE RAIN IS EXPECTED TO INTENSIFY AND
INCREASE IN COVERAGE. IT APPEARS THE HEAVIEST AND MOST PROLONGED
RAINFALL WILL OCCUR NORTH AND WEST OF THE PHILADELPHIA METROPOLITAN
AREA. IT IS HERE WHERE RAINFALL AMOUNTS ARE EXPECTED TO BE IN THE
ONE TO ONE AND ONE-HALF INCH RANGE. ACROSS THE DELAWARE VALLEY,
RAINFALL IS EXPECTED TO BE IN THE HALF-INCH TO ONE INCH RANGE.
FURTHER SOUTH INTO THE DELMARVA REGION ABOUT A HALF-INCH CAN BE
ANTICIPATED.

IF PARTS OF THE REGION DO IN FACT RECEIVE ONE AND ONE-HALF INCHES OF
RAINFALL, LOCALIZED FLOODING COULD OCCUR...MAINLY ALONG FLASHIER
CREEKS AND STREAMS AND IN POOR DRAINAGE AREAS. LARGER MAINSTEM
RIVERS WILL HAVE RISES, BUT ARE NOT EXPECTED TO FLOOD. THE COLD
FRONT AND ASSOCIATED PRECIPITATION IS FORECAST TO BE POSITIONED OFF
THE NORTHERN MID-ATLANTIC COAST BY TOMORROW NIGHT.

COLD AIR BEHIND THE FRONT WILL QUICKLY MAKE ITS WAY INTO THE REGION.
POSSIBLY QUICK ENOUGH FOR MIXED PRECIPITATION AT THE TAIL-END OF THE
EVENT. THIS WILL MOST LIKELY OCCUR NORTH AND WEST OF THE DELAWARE
VALLEY. LITTLE IF ANY ACCUMULATION IS EXPECTED.

WHEN YOU WALK OUT THE DOOR TUESDAY MORNING, IT WILL ONCE AGAIN FEEL
LIKE WINTER. HIGH TEMPERATURES ON TUESDAY WILL BE 20 TO 30 DEGREES
COLDER, TOPPING OUT ONLY IN THE 30S IN MANY AREAS. WEDNESDAY IS
EXPECTED TO BE EVEN COLDER. THE WARMEST LOCALES WILL HAVE TROUBLE
GETTING OUT OF THE 20S. THUS FAR, THIS WILL BE THE COLDEST AIRMASS OF
THE WINTER SEASON. OVERNIGHT LOWS DURING THE MID-WEEK PERIOD COULD
EVEN DROP INTO THE TEENS IN CENTER CITY PHILADELPHIA, WITH SINGLE
DIGITS NOT OUT OF THE QUESTION FOR THE NORMALLY COLDER MOUNTAIN
VALLEYS ACROSS THE POCONOS. TEMPERATURES ARE EXPECTED TO RISE SEVERAL

DEGREES BY WEEKS END, BUT STILL BE COLD ENOUGH TO REMIND US THAT THE
CALENDAR READS JANUARY.

STAY TUNED TO THE NATIONAL WEATHER SERVICE VIA NOAA WEATHER RADIO OR
THE INTERNET(WWW.WEATHER.GOV/ER/PHI) OR YOUR FAVORITE MEDIA SOURCE
FOR THE LATEST WEATHER INFORMATION.

MIKETTA/KRUZDLO

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 ice storm. Local standard time, as filed.

Ice Storm, Monroe

When
January 4, 6:00 PM EST to January 5, 10:00 AM EST
Where
Monroe forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.058, -75.339 (the zone’s center; the record gives no point)

Ice Storm, Carbon

When
January 4, 6:00 PM EST to January 5, 10:00 AM EST
Where
Carbon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.918, -75.709 (the zone’s center; the record gives no point)

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2004Every state in 2004This day in weather historyWarnings in Pennsylvania, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5383856, 5383857.